Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 31, 2002, 5:44 PM CST for Warren County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 31, 2002, 5:44 PM CST (23:44 UTC)
- Expired
- Jan 31, 2002, 6:30 PM CST
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Warren County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 6:15 PM CST | Thunderstorm Wind | Vicksburg, MS | Numerous trees were blown down across the eastern portion of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 312344 SVRJAN MSC149-010030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 543 PM CST THU JAN 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN WEST CENTRAL MISSISSIPPI * UNTIL 630 PM CST * AT 543 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF VICKSBURG...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR SOUTHEAST PORTIONS OF VICKSBURG AT 555 PM CST AND NEAR INTERSTATE 20 BY 610 PM CST DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 3:00 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Jan 31, 3:00 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CST THU JAN 31 2002 CORRECTED CITY WORDING FOR PARAGRAPH ABOUT SEVERE THREAT FOR TONIGHT A WIDESPREAD RAIN EVENT IS EXPECTED FOR TONIGHT...THEN MUCH COOLER TEMPERATURES AND DECREASING CLOUDS THROUGH THE SHORT TERM PERIOD. THE ETA AND AVN MODELS ARE IN GOOD AGREEMENT THROUGH SUNDAY AS A COOL HIGH PRESSURE CENTER MOVES OVER THE LOWER MISSISSIPPI VALLEY THROUGH SATURDAY. BY SUNDAY...A FRONT WILL QUICKLY MOVE ACROSS THE NORTHERN UNITED STATES...BUT SHOULD HAVE LITTLE EFFECT THIS FAR SOUTH. MOST INTERESTING WEATHER SITUATION IN THE SHORT TERM IS FOR TONIGHT AS A STRONG WINTER FRONT RAPIDLY MOVES EASTWARD ACROSS THE LOWER MISSISSIPPI VALLEY. THE LATEST AVN AND ETA MODEL RUNS AS WELL AS THE LATEST RUC SHOW THE SURFACE LOW MOVING RAPIDLY NORTH-NORTHEAST TO A POSITION IN SOUTHERN ILLINOIS BY 00Z. BEST UPPER LEVEL SUPPORT FOR STRONG THUNDERSTORMS WILL LIKELY REMAIN FAR NORTH OF THE FORECAST AREA. A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE THIS EVENING...MAINLY IN WESTERN AND NORTHERN SECTIONS WEST OF A STARKVILLE TO JACKSON TO BROOKHAVEN LINE. A FEW STORMS AHEAD OF THE MAIN FRONTAL SQUALL LINE AND WITHIN THE SQUALL LINE MAY REACH SEVERE CRITERIA FOR STRONG GUSTY WINDS. AFTER THE MAIN LINE OF STORMS PUSHES THROUGH TONIGHT...EXPECT MODERATE RAINFALL AND RAPIDLY COOLING TEMPERATURES. FOR TEMPERATURES...WILL STAY CLOSEST TO AVN GUIDANCE NUMBERS THROUGH SUNDAY...BUT WILL INCREASE THE MIN TEMPS FOR SUNDAY NIGHT SLIGHTLY DUE TO EXPECTED INCREASING HIGH CLOUDINESS. EXTENDED (MON - THURS)...THE LATEST MRF RUN IS FORECASTING A LOW TO DEVELOP IN THE NORTHERN GULF BY TUESDAY WITH MOISTURE SPREADING NORTHWARD INTO MUCH OF OUR FORECAST AREA ON TUESDAY. COULD BE COLD ENOUGH TO CHANGE OVER TO LIGHT SNOW IN NORTHERN SECTIONS TOWARD THE END OF THE EVENT...BUT WILL ONLY MENTION CHANCE OF RAIN AT THIS TIME. LOOKS LIKE HEAVIER PRECIPITATION WITH THIS EVENT WILL BE FARTHER SOUTH AND EAST OF OUR FORECAST AREA. TEMPERATURES IN THE EXTENDED PERIOD WILL GENERALLY BE AT OR SLIGHTLY BELOW SEASONAL NORMS. JAN 47/51/28/56 9000 MEI 50/53/27/56 9100 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
In the hours before
Special weather statement, Jan 31, 4:11 PM CST, 1 hour 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 411 PM CST THU JAN 31 2002 ...THUNDERSTORMS... A LINE OF STRONG THUNDERSTORMS OVER NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON WILL SWEEP EASTWARD INTO NORTHEAST LOUISIANA AND MISSISSIPPI THIS EVENING. A FEW SEVERE THUNDERSTORMS WITH PRIMARILY DAMAGING STRAIGHT LINE WINDS CAN BE EXPECTED ANYWHERE ALONG THE SQUALL LINE UNTIL AFTER MIDNIGHT. THE GREATEST RISK OF SCATTERED SEVERE STORMS SHOULD REMAIN OVER AREAS WEST OF THE MISSISSIPPI RIVER. THERE IS A RISK OF ISOLATED SEVERE STORMS GENERALLY ALONG AND WEST OF A EUPORA TO FOREST TO A MONTICELLO LINE. THE WARM MOIST AIRMASS OVER THE REGION HAS BECOME MOST UNSTABLE THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING OVER NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE WESTERN PORTIONS OF MISSISSIPPI. THE LINE OF THUNDERSTORMS SHOULD LIE CLOSE TO THE MISSISSIPPI RIVER BETWEEN 5 AND 6 PM. AS THE SQUALL LINE RUNS INTO THIS AIRMASS...THUNDERSTORMS SHOULD REACH THEIR PEAK INTENSITY WITH WIND GUSTS UP TO 70 MPH POSSIBLE. ANY ISOLATED THUNDERSTORMS THAT CAN FORM AHEAD OF THE MAIN LINE COULD ALSO ROTATE ENOUGH TO PRODUCE A TORNADO. THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BY AFTER MIDNIGHT AS THE SQUALL LINE MARCHES THROUGH EASTERN MISSISSIPPI BEFORE SUNRISE FRIDAY. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.